More Docs Wonder If Statins Are Worth the Risks
A Closer Look at Side Effects
“On the one hand, it’s clear that patients report side effects -- muscle aches, pain, mental fog -- all these things have been written about. When you take care of patients day in and day out, you hear that a lot,” Mandrola says.
But studies of the drugs paint a starkly different picture. In studies where patients are randomly assigned to take a statin or a placebo pill, the rates of side effects reported by each group are nearly identical, leading many doctors to wonder if the side effects are really due to the medications or if something else, like the nocebo effect, might be at work. In the nocebo effect -- the opposite of the placebo effect -- a person suffers side effects from a fake medicine.
Dr. Rory Collins, a professor of medicine and epidemiology at Oxford University in the U.K. who has overseen the analysis of study data on statins, says the drugs are extremely safe. He’s afraid that too much focus on the side effects might discourage people from taking them when they could benefit from the medications.
"I don't want people to be misinformed about statins," he says.
Earlier this year, Collins called on a major medical journal, the BMJ, to retract two papers that questioned whether the side effects of statins were worth the benefits for patients at low risk of heart disease. After an independent panel reviewed the claims made in both papers, they declined his request, saying the papers should stand.
Experts say another problem is that people may suspect statins when other conditions are really causing their symptoms.
“Aches and pains are common in many people, so it’s difficult to know whether they are coming from the statin or not,” says Alexander Turchin, MD, an endocrinologist at Brigham and Women’s Hospital in Boston.
Turchin says one of his patients, who had shoulder pain while taking a statin, later turned out to have cancer, though he admits that’s an extreme example.
In an effort to try to reconcile study evidence with real-world experience, Turchin and his colleagues recently looked at the medical records of more than 100,000 people who were prescribed statins from 2000 to 2008. They found nearly 1 in 6 had side effects while taking the drugs. And nearly two-thirds of those stopped their medication, at least temporarily. The most common side effects noted in the study were muscle and joint pains and spasms. Those were followed by nausea, diarrhea, and constipation.